Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Pittsburgh, PA

June 1, 2006Wetzel County, West Virginia; Monroe County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 1, 2006, 8:23 PM EDT for Wetzel County, West Virginia; Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2006, 8:23 PM EDT (00:23 UTC)
Expired
Jun 1, 2006, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Monroe County, OH, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 020026
FFWPBZ
OHC111-WVC103-020330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 1130 PM EDT

* AT 821 PM EDT...RADAR INDICATED VERY HEAVY RAINFALL NEAR PROCTOR 
AND HANNIBAL. THIS RAIN IS FALLING OVER THE BASINS OF STEELTON AND 
LITMAN RUN ALONG WITH NARROWS RUN.  RADAR ESTIMATES THAT TWO INCHES 
OF RAIN HAS FALLEN WITH MORE RAIN CONTINUING AT THE RATE OF ONE TO 
TWO INCHES PER HOUR.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3973 8088 3966 8091 3966 8081 3971 8079

$$

15
2 follow-up statements
000 
WGUS71 KPBZ 020048
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU JUN 1 2006

OHC111-WVC103-020330-
MONROE OH-WETZEL WV-
848 PM EDT THU JUN 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WETZEL AND MONROE COUNTIES...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HANNIBAL...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROCTOR.

RADAR ESTIMATES THAT NEARLY THREE INCHES OF RAIN HAS FALLEN IN THE 
PAST 90 MINUTES IN THE AREAS BETWEEN PROCTOR AND HANNIBAL.  MORE 
RAINFALL AT THE RATE OF AT LEAST TWO INCHES PER HOUR IS EXPECTED 
THROUGH 9 15 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3973 8088 3966 8091 3966 8081 3971 8079

$$


15
000 
WGUS71 KPBZ 020127
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 PM EDT THU JUN 1 2006

OHC111-WVC103-020330-
MONROE OH-WETZEL WV-
922 PM EDT THU JUN 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WETZEL AND MONROE COUNTIES...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL WAS LIGHTENING UP ALONG THE MONROE...WETZEL COUNTY 
BORDER.  HOWEVER...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE IN THE 
LITMAN RUN...NARROWS RUN...BUCKHILL BOTTOM...MUHLEMAN 
RUN...STEELTON...AND PROCTOR CREEK BASINS.

THESE STREAMS ARE IN DANGER OF EXCEEDING THEIR BANKS.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING 
WHEN WATER BEGINS RISING...AND DO NOT DRIVE THROUGH WATER FLOWING 
ACROSS ROADS.

LAT...LON 3973 8088 3966 8091 3966 8081 3971 8079

$$


15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 1:25 PM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 1, 1:25 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT THU JUN 1 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
COLD FRONT JUST TO THE NORTHWEST OF OUR CWA IS SINKING SOUTHWARD
EVER SO SLOWLY. FRONT ACTUALLY DOES NOT MAKE IT SOUTH OF OUR CWA
UNTIL FRIDAY NIGHT. FRONT AND ASSOCIATED MEXCON MOISTURE IS TRAPPED
BETWEEN TWO HIGH PRESSURE CENTERS...ONE OVER THE UPPER MIDWEST AND
THE OTHER OFF THE MID ATLANTIC COAST. FOR TONIGHT MOST UNSTABLE AIR
IS ALONG AND SOUTH OF OUR FORECAST AREA. WE ARE CONCERNED ABOUT
HEAVY RAINFALL AND THE THREAT OF TRAINING ECHOES FOR OUR ENTIRE CWA
TONIGHT DUE TO FRONTAL PLACEMENT AND SLOW MOVEMENT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
UPPER TROUGH WILL MOVE SLOWLY EAST ACROSS THE GREAT LAKES DURING THE
WEEKEND. COLD AIR ALOFT SHOULD KEEP ATMOSPHERE UNSTABLE ENOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE DAYLIGHT HOURS
SATURDAY AND SUNDAY.

WEAK SURFACE HIGH SHOULD KEEP UPPER OHIO VALLEY REGION DRY MONDAY
AND TUESDAY. NEXT SYSTEM WILL MOVE SOUTHEAST ACROSS THE GREAT LAKES
AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

&&

.AVIATION...
MVFR/IFR CONDITIONS IN SCATTERED SHOWERS AND TSTMS THROUGH FRIDAY AS
COLD FRONT VERY SLOWLY SINKS SOUTHWARD THROUGH OUR FORECAST AREA.
ALSO MVFR VSBYS IN BR/HZ AROUND SUNRISE AS TEMPS HIT AND FALL BELOW
CROSS OVER TEMPS. OTHERWISE...OUTSIDE OF PCPN AND BR/HZ AREAS EXPECT
VFR CONDITIONS. SOUTHWEST TO WEST WINDS 5 TO 10 KTS SLOWLY SHIFTING
TO WEST THEN NORTHWEST AS FRONT SLOWLY MOVES THROUGH. GUSTY WINDS
IN/NEAR TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 1, 12:49 PM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT THU JUN 1 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-021700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1249 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE
WEATHER THREAT IS LARGE HAIL, BUT DAMAGING THUNDERSTORM WIND
GUSTS ARE ALSO POSSIBLE. HEAVY DOWNPOURS WITH SLOW MOVING
THUNDERSTORMS ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 1, 3:58 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT THU JUN 1 2006

PAZ021-012100-
ALLEGHENY PA-
358 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
ALLEGHENY...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORM 3 MILES NORTH OF PERRYSVILLE...OR ABOUT 3
MILES EAST OF FRANKLIN PARK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DOWNTOWN PITTSBURGH...NORTH SIDE...PERRYSVILLE AND SOUTH SIDE

THIS STORM MAY GENERATE SOME WIND GUSTS TO 40 MPH ALONG WITH SMALL
HAIL.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 1, 4:54 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT THU JUN 1 2006

PAZ016-012130-
JEFFERSON PA-
454 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
JEFFERSON...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF
BROCKWAY...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BROCKWAY

THIS STORM MAY PRODUCE WIND GUSTS OF 40 TO 45 MPH AND POSSIBLY SOME
SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 1, 6:07 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT THU JUN 1 2006

OHZ039-048-012230-
COSHOCTON OH-TUSCARAWAS OH-
607 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
TUSCARAWAS AND COSHOCTON...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORMS 3 MILES EAST OF BALTIC...MOVING
SOUTHEAST AT 15 MPH.  ANOTHER STORM WAS INDICATED OVER NORTHWESTERN
COSHOCTON COUNTY NEAR TIVERTON.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...BLISSFIELD...DENNISON...GNADENHUTTEN...
  LAYLAND...STONE CREEK...SUGARCREEK AND UHRICHSVILLE

THESE STORMS WILL GENERATE HEAVY RAINFALL...ALONG WITH POSSIBLE WIND
GUSTS TO 40 MPH AND SMALL HAIL THROUGH 7 PM.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 1, 6:36 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT THU JUN 1 2006

OHZ068-012300-
NOBLE OH-
636 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
NOBLE...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BELLE VALLEY...
MOVING EAST AT 15 MPH.

THIS STORM WILL PRODUCE HEAVY RAINFALL AND INTENSE LIGHTNING...ALONG
WITH POSSIBLE WIND GUSTS TO 40 MPH AND SMALL HAIL THROUGH 7 30 PM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...CALDWELL...DUDLEY...HARRIETTSVILLE...SARAHSVILLE...
  SUMMERFIELD AND WOLF RUN STATE PARK

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 1, 7:52 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT THU JUN 1 2006

OHZ069-020045-
MONROE OH-
752 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MONROE...

AT 747 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
LEWISVILLE...MOVING EAST AT 15 MPH.

THIS STORM WILL GENERATE VERY HEAVY RAINFALL AT THE RATE OF TWO
INCHES PER HOUR ALONG WITH SOME POSSIBLE GUSTY WIND AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTIOCH...BENWOOD...CAMERON...GRAYSVILLE...LEWISVILLE...ROUND
  BOTTOM AND WOODSFIELD

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 1, 8:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT THU JUN 1 2006

WVZ012-020115-
WETZEL WV-
810 PM EDT THU JUN 1 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WETZEL...

AT 806 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF PROCTOR...MOVING
EAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN ADDITION TO VERY
HEAVY RAINFALL AT THE RATE OF TWO INCHES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...NEW
MARTINSVILLE...PROCTOR AND WILEYVILLE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

PLEASE REPORT LARGE HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:59 AM EDTFlash Flood WatchPBZBrooke, Hancock, Marion, Marshall, Ohio, Wetzel20 hr
Jun 1, 8:16 PM EDTSevere Thunderstorm WarningPBZMonroe44 min

Nearby

Flash Flood Warnings in West Virginia, 2006Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.